Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


HIV Eradication?
Aug 15, 2005

I'm on a first-line HAART regimen (Sustiva & Truvada) and have an undetectable VL (<50 copies / ml.). I'm wondering if simultaneously incorporating another drug class (or possibly several other drug classes) into my regimen (most specifically Fuzeon, or perhaps even a Protease Inhibitor) might increase the chances of possibly eradicating HIV from my body. Have any studies or clinical trials been attempted w/undetectable first-line HAART patients to see how such a blitz approach might work?

Response from Dr. Pierone

The notion of eradicating HIV infection by using more potent regimens has been debunked by kinetic studies of viral replication. The crux of the problem is that some HIV stays in a dormant state in long-lived cells and thus is not vulnerable to destruction by antiretroviral medications. This is why one tends to see viral rebound within days to weeks (sometimes months) after stopping HAART. This phenomenon of rebound occurs even in patients that have been treated with Mega-HAART regimens like you describe.

One idea that has been around for a long time is to attempt to activate and purge these infected cells of this dormant virus. Heat shock protein, IL2, and other cytokines have been discussed in this context, but progress in this field has been slow.

Another approach under study in your situation is to attempt a therapeutic vaccine and then stop HAART to see if the vaccine can help control viral rebound.

Thanks for posting and best of luck to you.



Previous
Antiacids and Reyataz
Next
My partner has reactivated to CMV and possibly MAC due to his AIDS treatment

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement